Hail, Phelps
- When
- July 4, 10:22 PM CST
- Where
- Phelps County, Bertrand
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -99.630
Hail up to the size of golf balls and damaging winds occurred on this Thursday night. Just after 9 PM CST, scattered, small thunderstorms began developing between Elwood and Minden.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Hail up to the size of golf balls and damaging winds occurred on this Thursday night. Just after 9 PM CST, scattered, small thunderstorms began developing between Elwood and Minden. The storms increased in size and combined into an east-west oriented multi-cell line that was stationary across Gosper, Phelps, and Kearney counties. This line remained stationary through 1 AM CST Friday. However, between midnight and 1 AM, the MCS began to evolve. A storm over Kearney county began moving eastward and became dominant. As this storm moved into Adams county after 1 AM CST, new storms formed along the surging outflow boundary/cold pool from Red Cloud to Franklin to Alma. A transition to a comma-shaped echo configuration had occurred. This finally brought an end to the storms over Gosper, Phelps, and Kearney counties. The newly formed squall line increased in size between 2 and 430 AM CST, as it moved across the rest of south central Nebraska, south of Interstate 80. The initial east-west line of storms produced golf ball size hail several miles south of Elwood, and downburst winds knocked down power lines across highway 23 between Loomis and Holdrege. Outflow winds of 58 mph were also measured near Oxford. Later in the night, the squall line produced severe winds in a couple spots. A large tree limb was broken in Hastings, and winds were clocked at 60 mph in Harvard. There were not many rain gauge observations available where the heaviest rain fell, but the highest amount reported was 3.46 inches, 11 mi south of Elwood.
Throughout the day, a slow-moving cold front became stationary across northern Nebraska, from Scottsbluff to Sioux City, IA. These storms formed south of the front, where just prior to convection initiation, temperatures were in the upper 70s, and dewpoints were in the lower 70s. With the mid-level lapse rate around 7.5 C/km, MUCAPE was near 3000 J/kg. Effective deep layer shear was 25-30 kt. In the upper-levels, the flow was from the west-southwest across most of nation, with a weak (and weakening) trough over the northern Rockies. Wind speeds were weak over the central Plains with a low-amplitude ridge from near Denver to Omaha.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 5:53 PM CST, 4 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 653 PM CDT Thu Jul 4 2019 ...Aviation Update... .SHORT TERM...(This evening through Friday) Issued at 316 PM CDT Thu Jul 4 2019 The lower clouds across the area have nearly cleared out. There are still some cumulus that have formed in the southwest, but mostly sunny skies are common across much of the area. Temperatures have quickly made a recovery. Highs still could be a tad lower than forecast. Have taken a couple of degrees off the high this afternoon. There is still at least a little uncertainty for the forecast tonight. Some models have convection further to the north, others further south, some earlier and some later. Have settled on keeping the forecast dry into the evening and most fireworks shows should go on without trouble. The western part of the area will be the area with the thunderstorms the closest. The thunderstorms should then move through the area with the best chances for thunderstorms in the Nebraska portion of the area tonight. The problem is then what happens on Friday. Most of the thunderstorms should move out of the area Friday morning, but the timing is a little bit of a challenge. Then, there is an upper level wave that moves into the area Friday afternoon which will cause a redevelopment of thunderstorms Friday afternoon. .LONG TERM...(Friday night through Thursday) Issued at 316 PM CDT Thu Jul 4 2019 The thunderstorms Friday afternoon are expected to continue into Friday night. The upper level wave will continue to move through the area and there is a fairly weak front across the area. The thunderstorms should be mainly to the north of the front. The best chance should be during the evening and mostly over the Nebraska portion of the area. The period Saturday through Thursday will have an upper level ridge building across the area and to the west. The weekend into early next week the ridge is fairly weak and there will be several upper level waves that move across the ridge. There will be on and off chances for thunderstorms. With some clouds around, the temperatures will be a little cooler than normal. Toward mid week, the ridge builds some. The upper level waves moving across the ridge are weaker and the chances for thunderstorms become more irregular and lower chances. At the same time, the temperatures start to warm back up a little, more toward normal. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 640 PM CDT Thu Jul 4 2019 There is relatively high confidence that a line of thunderstorms will move through central Nebraska late tonight...mainly after 06Z. That said, timing remains a bit tough to pin down...therefore just continued with VCTS mention for now. After thunderstorms move out of the area tomorrow morning, we should have have a dry period before additional storms potentially redevelop in the late afternoon and evening. The most likely timeframe is just outside of this TAF period. & .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 1013 PM CDT Thu Jul 4 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 051200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1013 PM CDT Thu Jul 4 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered to widespread thunderstorms are expected to move across the area tonight. Some storms will likely be severe with wind gusts around 70 mph, hail to the size of half dollars, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Storms will linger into early Friday morning before exiting the area to the east. Scattered storms may then redevelop Friday afternoon and evening. Again, some of these could be strong to severe with large hail, gusty wind, and locally heavy rain. Isolated to scattered thunderstorms remain possible each day through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Please relay reports of hail or wind damage to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Radar estimates showed rainfall amounts of 3 to 6 inches fell over the warned area in a short amount of time, with up to 5 inches measured in Bertrand. Emergency management reported that flash flooding occurred in Bertrand and the surrounding areas, including the headwaters area of the Turkey Creek north of Edison, which resulted in a rise above minor flood stage during the daytime hours on the 5th.
Radar estimates showed rainfall amounts of 3 to 6 inches fell over the warned area in a short amount of time, with up to 5 inches measured in Bertrand. Emergency management reported that flash flooding occurred in Bertrand and the surrounding areas, including the headwaters area of the Turkey Creek north of Edison, which resulted in a rise above minor flood stage during the daytime hours on the 5th.
A 58 MPH wind gust was measured by a mesonet station located 5 miles north-northwest of Oxford.
A power line was blown down across Highway 23.
A large tree limb from a healthy tree was downed.
A 60 MPH wind gust was measured by a mesonet station located in Harvard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835586, 846213, 846214, 835590, 835588, 835591, 835594, 835595.